Alert archive / Arkansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 124, NWS Little Rock, AR

May 29, 2012Hot Spring County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 29, 2012, 5:28 PM CDT for Hot Spring County, Arkansas. It was in force for 32 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2012, 5:28 PM CDT (22:28 UTC)
Expired
May 29, 2012, 6:00 PM CDT
In force
32 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon

County Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 75 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 5:29 PM CDTTSTM WND DMG1 Sse Malvern, ARSEVERAL LARGE TREE LIMBS DOWN AND DIME TO NICKEL SIZE HAIL OFF HIGHLAND AVENUE.
May 29, 5:30 PM CDTTSTM WND DMG1 Se Malvern, ARLIMBS WERE BLOWN DOWN.
May 29, 5:30 PM CDTHAIL 0.751 Se Malvern, ARHAIL WAS COVERING THE GROUND.
May 29, 5:38 PM CDTHAIL 1Malvern, ARDIME TO QUARTER SIZED HAIL WAS FALLING.
May 29, 5:50 PM CDTHAIL 1.5Malvern, AR
May 29, 5:50 PM CDTHAIL 1.755 Sse Malvern, ARA TRAINED SPOTTER REPORTED GOLFBALL SIZED HAIL COVERING THE GROUND 40 MINUTES AFTER IT FELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.5 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2012-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2012-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

475 
WUUS54 KLZK 292228
SVRLZK
ARC059-292300-
/O.NEW.KLZK.SV.W.0124.120529T2228Z-120529T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
528 PM CDT TUE MAY 29 2012

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL HOT SPRING COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 600 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PERLA...OR 2 MILES EAST OF MALVERN.  THIS STORM WAS NEARLY
  STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN...            ROCKPORT...           PERLA...
  GIFFORD...            CENTRAL...            MALVERN MUNI ARPT...
  LANDERS...            HARP...               EBENEZER...
  ABCO...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 95 AND 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3424 9292 3440 9285 3442 9267 3438 9267
      3425 9267 3423 9268
TIME...MOT...LOC 2228Z 001DEG 1KT 3436 9278

$$

57
1 follow-up statement
703 
WWUS54 KLZK 292246
SVSLZK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
546 PM CDT TUE MAY 29 2012

ARC059-292300-
/O.CON.KLZK.SV.W.0124.000000T0000Z-120529T2300Z/
HOT SPRING AR-
546 PM CDT TUE MAY 29 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
HOT SPRING COUNTY UNTIL 600 PM CDT...

AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES SOUTH OF PERLA...OR 4 MILES SOUTHEAST OF MALVERN...
MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  MALVERN...            PERLA...              GIFFORD...
  CENTRAL...            MALVERN MUNI ARPT...  LANDERS...
  HARP...               EBENEZER...           ABCO...

THIS STORM HAS ALREADY PRODUCED QUARTER SIZED HAIL IN MALVERN...AND 
HAS DOWNED LIMBS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3424 9292 3438 9284 3439 9271 3438 9267
      3425 9267 3423 9268
TIME...MOT...LOC 2246Z 348DEG 7KT 3431 9278

$$

/57

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:40 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 29, 2:40 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
240 PM CDT TUE MAY 29 2012

.SHORT TERM...TONIGHT THROUGH FRIDAY
NOT MANY WHOLESALE CHANGES NEEDED TO THE FORECAST THIS AFTERNOON AS
DOMINANT UPPER RIDGE IS NO MORE....BROKEN DOWN BY THE COMBINATION OF
TROPICAL SYSTEM BERYL AND A MID LEVEL TROUGH MOVING ACROSS THE
NORTHERN TIER OF STATES. MODELS NOT IN TERRIBLE AGREEMENT ALTHOUGH
THE NAM IS A BIT OUT OF PHASE VERSUS THE REMAINDER OF THE MODELS BUT
NOT ENOUGH TO DISCOUNT AT THIS POINT. IN FACT...CONVECTION FROM LAST
NIGHT AND EARLY THIS MORNING WAS HANDLED THE BEST BY THE NAM AND
THIS MODEL IS HINTING ADDITIONAL ACTIVITY OVER THE WEST/SOUTHWEST
ONCE AGAIN TONIGHT WHILE THE REMAINDER OF THE MODELS NOT REALLY
PICKING UP ON IT. THAT BEING SAID...A BLEND OF SOLUTIONS SEEMS THE
WAY TO GO.

WATER CHANNEL IMAGERY CONTINUES TO SHOWING WHAT LEFT OF BERYL AND
AFOREMENTIONED UPPER TROUGH/LOW QUITE CLEARLY. IT ALSO REVEALS A
LARGE WEDGE OF RELATIVELY DRY AIR OVER THE SOUTHERN CONUS WITH ONLY
A FEW FAIR WEATHER CUMULUS SHOWING UP. STILL CAN NOT RULE OUT A LATE
AFTERNOON OR EARLY EVENING THUNDERSTORM FORMING ON ANY LEFT OVER
BOUNDARY WITH THE BEST CHANCES OVER THE WEST AND NORTHWEST. IN
ADDITION...A FRONTAL BOUNDARY REMAINS STALLED OUT OVER THE FAR
NORTHERN PART OF THE STATE WHICH MAY ALSO HELP TO INITIATE ANY
CONVECTION.

ATTENTION WILL THEN TURN TO AN IMPULSE THAT IS EXPECTED TO DEVELOP
OVER NORTHERN OKLAHOMA/SOUTHERN KANSAS DURING THE NIGHT AND SLIDE
SOUTHEAST. NAM IS BY FAR THE MOST AGGRESSIVE WITH THIS FEATURE WITH
OTHER MODELS NOT NEARLY SO. WILL BUMP UP POPS INTO THE CHANCE
CATEGORY IN RESPONSE DURING MAINLY THE MORNING HOURS.

LATE WEDNESDAY NIGHT/EARLY THURSDAY STILL APPEARS TO BE OUR BEST
CHANCE OF WIDESPREAD PRECIPITATION WITH THE BEST CHANCES ONCE AGAIN
OVER THE NORTH AND WEST. MODELS CONSISTENT WITH DROPPING A STRONG
PIECE OF ENERGY INTO THE CENTRAL PLAINS WITH UPPER LEVEL LOW
PRESSURE/TROUGHING DEVELOPING IN RESPONSE. SURFACE LOW PRESSURE WILL
DEVELOP TO THE WEST OF THE STATE AHEAD OF THE DEEPENING SYSTEM AND
MOVE TO THE NORTHEAST BY THURSDAY EVENING AND PUSH THE SURFACE
BOUNDARY THROUGH THE STATE AS IT PULLS OUT.

BEST CHANCES OF PRECIPITATION WILL BE OVER THE NORTH AND WEST AND
DURING THE LATE WEDNESDAY NIGHT TO EARLY THURSDAY TIME FRAME WITH
DECREASING CHANCES DURING THE AFTERNOON HOURS. RAINFALL AMOUNTS MAY
APPROACH UP TO TWO INCHES OVER THE WEST AND SOUTHWEST WITH UPWARDS
OF AN INCH AND A QUARTER OVER THE CENTRAL AND NORTHEAST. LESSER
AMOUNTS ARE EXPECTED OVER THE SOUTH. SEVERE WEATHER APPEARS LIMITED
AT THIS TIME.

COOLER AND DRIER AIR WILL OVERSPREAD THE AREA ONCE AGAIN ON FRIDAY.
HIGH TEMPERATURES WILL BE IN THE 80S AND 90S EARLY IN THE SHORT
TERM...BUT EXPECT ONLY UPPER 60S AND 70S FOR HIGHS ON FRIDAY.
MAV/MEX NUMBERS LOOK GOOD AND ARE GENERALLY ACCEPTED.
&&

.LONG TERM...SATURDAY THROUGH MONDAY
ALTHOUGH THE LONG TERM STILL APPEARS MOSTLY DRY...NORTHWEST FLOW
WILL BE IN PLACE AND THE MODELS ARE HINTING AT SOME SMALL
DISTURBANCES TO ROLL OVER THE NORTHERN PORTION OF THE FA THIS
WEEKEND WHICH WARRANTED AT LEAST SOME SLIGHT POPS FOR NOW. BY EARLY
NEXT WEEK...RIDGING WILL BUILD OVER THE GULF STATES AND KEEP A
BLOCKING PATTERN IN PLACE FOR SEVERAL DAYS USHERING IN A WARM AND
DRY AIR MASS. HOWEVER BEGINNING MIDWEEK AND LASTING WELL AFTER THE
EXTENDED PERIOD...THAT RIDGING WILL BEGIN TO WEAKEN AND ALLOW FOR
SOME MORE SIGNIFICANT RAIN CHANCES BY LATE IN THE WEEK.

LEFT TEMPS JUST NEAR SEASONAL AVERAGES THROUGH THE WEEKEND WITH
HIGHS IN THE 80S...WITH GRADUAL WARMING BACK INTO THE 90S BY THE END
OF THE PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     70  89  66  79 /  30  30  50  80
CAMDEN AR         71  92  70  85 /  40  30  40  40
HARRISON AR       68  87  64  74 /  40  20  70  70
HOT SPRINGS AR    71  91  69  82 /  40  30  50  50
LITTLE ROCK   AR  71  91  70  83 /  40  30  40  50
MONTICELLO AR     71  93  71  86 /  30  40  40  50
MOUNT IDA AR      70  91  68  81 /  40  30  60  50
MOUNTAIN HOME AR  69  87  64  75 /  30  20  60  70
NEWPORT AR        70  90  68  80 /  20  30  40  80
PINE BLUFF AR     71  92  70  85 /  40  30  40  50
RUSSELLVILLE AR   70  89  67  79 /  40  30  60  60
SEARCY AR         70  90  68  82 /  30  30  40  70
STUTTGART AR      71  92  70  84 /  30  30  40  60
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...56 / LONG TERM...61
Hazardous weather outlook, May 29, 11:35 AM CDT, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 AM CDT TUE MAY 29 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1135 AM CDT TUE MAY 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO REACH NORTHWEST ARKANSAS
TONIGHT AND THEN DROP DOWN THROUGH WESTERN ARKANSAS AFTER MIDNIGHT.
ISOLATED SEVERE STORMS ARE POSSIBLE...WITH DAMAGING WINDS AND LARGE
HAIL BEING THE SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SOME OF THE STORMS FROM TONIGHT COULD LINGER IN PARTS OF CENTRAL AND
SOUTHERN ARKANSAS WEDNESDAY MORNING.

FROM WEDNESDAY EVENING THROUGH THE REMAINDER OF WEDNESDAY NIGHT...
SCATTERED STORMS SHOULD AFFECT PARTS OF WESTERN AND NORTHERN
ARKANSAS. A FEW STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS
AND LARGE HAIL.

THURSDAY MORNING WILL LIKELY SEE SOME THUNDERSTORMS IN NORTHWEST
ARKANSAS. THESE STORMS WILL SLIDE TO THE SOUTHEAST...AFFECTING MANY
PARTS OF ARKANSAS DURING THURSDAY AFTERNOON AND EVENING. A FEW
STORMS COULD BE SEVERE...PRODUCING DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

COVERAGE OF ANY SEVERE STORMS TONIGHT...WEDNESDAY...AND WEDNESDAY
NIGHT WILL LIKELY BE TOO SMALL TO REQUIRE SPOTTER ACTIVATION.
HOWEVER...SPOTTER ACTIVATION MAY BECOME NECESSARY ON THURSDAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON
CENTRAL ARKANSAS.

28

In the hours before

Special weather statement, May 29, 4:04 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
404 PM CDT TUE MAY 29 2012

ARZ042-043-055-292135-
GARLAND AR-GRANT AR-SALINE AR-
404 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHWESTERN
GRANT AND EXTREME EASTERN GARLAND COUNTIES UNTIL 430 PM CDT...

AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF HASKELL...OR 8 MILES WEST OF
BENTON...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  BRYANT...             BENTON...             TULL...
  TRASKWOOD...          HURRICANE LAKE...     HASKELL...
  SHAW...               NANCE...              GRAPE...
  BAUXITE...            LENA...               KENTUCKY...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 107 AND 123.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3464 9249 3441 9254 3442 9268 3448 9269
      3448 9274 3451 9274 3451 9280 3461 9280
TIME...MOT...LOC 2104Z 284DEG 18KT 3453 9269

227
Special weather statement, May 29, 4:30 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
430 PM CDT TUE MAY 29 2012

ARZ042-043-054-055-292200-
GARLAND AR-GRANT AR-HOT SPRING AR-SALINE AR-
430 PM CDT TUE MAY 29 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...EASTERN HOT
SPRING...WESTERN GRANT AND EXTREME EASTERN GARLAND COUNTIES UNTIL 500
PM CDT...

AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF CLEARWATER LAKE...OR 7 MILES
NORTHEAST OF MALVERN...MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN...            TRASKWOOD...          THIEL...
  ROCKPORT...           PRATTSVILLE...        POYEN...
  PERLA...              MAGNET COVE...        LONO...
  GLEN ROSE...          GIFFORD...            FENTER...
  STEPHENS LAKE...      MALVERN MUNI ARPT...  LENHAM...
  LANDERS...            HARP...               CLEARWATER LAKE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 98 AND 108.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3435 9242 3415 9268 3445 9288 3454 9278
TIME...MOT...LOC 2130Z 325DEG 22KT 3443 9273

227

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 5:19 AM CDTSpecial Weather StatementLZKLogan31 min
May 29, 5:30 AM CDTSevere Thunderstorm WarningLZKLogan, Yell30 min
May 29, 5:58 AM CDTSevere Thunderstorm WarningLZKLogan, Yell32 min
May 29, 4:04 PM CDTSpecial Weather StatementLZKSaline31 min
May 29, 4:30 PM CDTSpecial Weather StatementLZKGrant30 min
May 29, 5:00 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring30 min
May 29, 5:52 PM CDTSevere Thunderstorm WarningLZKGrant, Hot Spring38 min
May 29, 5:59 PM CDTSpecial Weather StatementLZKJohnson31 min
May 29, 6:24 PM CDTSevere Thunderstorm WarningLZKDallas, Grant, Hot Spring36 min
May 29, 6:56 PM CDTSpecial Weather StatementLZKDallas29 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.